Utah, 2025

Dust Storm in Utah, July 15, 2025

July 15, 2025 · NWS GJT · 1 event in 1 county or zone

On the afternoon of July 15th, several showers and thunderstorms developed over the higher terrain surrounding the Uintah Basin, in which the city of Vernal is located. As these storms underwent their lifecycles and began to decay, they sent out gusty outflow boundaries that raced through the Basin, producing gusts to nearly 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

On the afternoon of July 15th, several showers and thunderstorms developed over the higher terrain surrounding the Uintah Basin, in which the city of Vernal is located. As these storms underwent their lifecycles and began to decay, they sent out gusty outflow boundaries that raced through the Basin, producing gusts to nearly 60 mph. With drought conditions ongoing, there was plenty of loose soil and dust to kick up, resulting in localized dust storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 2:07 PM MST, 33 minutes earlier. Its key messages:

  • Above-normal temperatures remain status quo through the seven- day forecast though a slight downward trend is expected after midweek.
  • Gusty outflow winds, lightning, and storms with little rainfall remain threats through midweek.
  • The trend for increased moisture by the end of the week continues to boost confidence that storms will transition from dry to wet. Storm coverage should increase as a result of the moisture as well from late week into the weekend.
Area forecast discussion, Jul 15, 2:07 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
307 PM MDT Tue Jul 15 2025

.KEY MESSAGES...

- Above-normal temperatures remain status quo through the seven-
  day forecast though a slight downward trend is expected after
  midweek.

- Gusty outflow winds, lightning, and storms with little
  rainfall remain threats through midweek.

- The trend for increased moisture by the end of the week
  continues to boost confidence that storms will transition from
  dry to wet. Storm coverage should increase as a result of the
  moisture as well from late week into the weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 242 PM MDT Tue Jul 15 2025

Isolated showers and thunderstorms are ongoing across the
region. Traffic cameras show that some precipitation is
actually making it to the ground, but considering how dry our
lower atmosphere is, virga is still anticipated with many of the
showers and storms. As a result, the main concerns with
thunderstorms are gusty outflow winds and lightning. Small hail
is also possible, particularly with the stronger storms near our
southern mountains. CAMs show most storm activity ending after
sunset, but lingering showers may persist into the overnight
hours. Tomorrow moisture advection will increase shower and
storm coverage across the region, and increase chances of
precipitation making it to the ground.

With moisture moving in dryness should subside a bit over the
coming days, but today and tomorrow afternoon relative humidity
values will still drop below 15% in many areas, particularly in
desert valleys. As a result, localized Red Flag conditions are
possible through the short term where gusts exceed critical fire
weather thresholds. High temperatures will remain above
average, but tomorrows highs are expected to be a few degrees
cooler than today.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 242 PM MDT Tue Jul 15 2025

On Thursday, the high pressure begins to migrate towards the
Southern Plains allowing for southerly flow over us. This should
advect better moisture into the area so expect another round of
afternoon convection with the highest chances across the south. On
Friday and Saturday a weak low pressure moving northward over the
Baja may help to enhance the southerly flow and moisture advection.
Therefore the coverage of showers and storms looks to increase
across the area. The potential for moderate to heavy rainfall looks
to increase during this period as well as PWAT values approach 0.75-
1.0 in, 700 mb mixing ratios around 7 k/kg and dew points above 40
F. One factor working against heavy rain for the lower valleys is
the warm conditions supporting sub-cloud evaporation. Although it is
not out of the question given the moisture. The higher terrain may
end up being primed for heavy rain, rock slides and debris flows.
Eventually perhaps late in the weekend the northern jet stream sinks
southward causing drier air to filter in from the west. This could
change the afternoon convection coverage and intensity. With
increasing moisture and cloud cover, high temperatures begin a
steady decline towards more seasonable temperatures by the time the
weekend arrives. However, this will also prevent overnight lows from
cooling off as much. Lows are projected to be 5-10 degrees above
normal through much of the extended forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1132 AM MDT Tue Jul 15 2025

Showers and storms are possible this afternoon and evening. The
main impact will be wind gusts of 30-50 mph mainly in the late
afternoon into the evening. Otherwise VFR conditions are
expected through the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...GF
LONG TERM...KJS
AVIATION...DB
Hazardous weather outlook, Jul 15, 3:28 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Tue Jul 15 2025

COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Tue Jul 15 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Hot and dry conditions keep temperatures trending 5 degrees above
average. Scattered showers and isolated thunderstorms on the terrain
increase this afternoon with dry lightning and gusty outflows
possible under collapsing storms. Wildfire smoke will remain visible
across the central and southern areas of the CWA.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and dry conditions will continue through the week. Afternoon
showers and storms on terrain will remain in the forecast,
increasing in coverage through the latter half of the week.
Increasing moisture will limit chances for dry lightning later in
the week and bring increased chances for wetting rain across the
higher terrain. Wildfire smoke will remain visible for much of
eastern Utah and western Colorado though the wetting rains later in
the week could help diminish smoke. Conditions dry out Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 15, 12:40 PM MST, 2 hours before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
140 PM MDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Tornado          4 NNE La Sal            38.38N 109.14W
07/12/2025                   San Juan           UT   Other Federal

            Fire induced tornado at the Deer Creek
            wildfire.

&&

KAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Eastern Uinta Basin

When
July 15, 2:40 PM MST to 3:10 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The KVEL ASOS at Vernal Airport in Vernal, UT recorded sustained winds 25-40 mph, with gusts upward of 60 mph. Thanks to ongoing drought conditions, there was plenty of loose soil and dust to be picked up by strong winds like these, and indeed the KVEL ASOS recorded a half hour period of visibility reduced below 1/2 mile. No reports of impacts due to this dust storm were received.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285752.